Kansas, 2006

Hail and Damaging Winds in Kansas, June 5 to 6, 2006

June 5 to 6, 2006 · NWS DDC · 14 events in 5 counties and zones

11 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 5, 2:00 PM CST, 7 hours 10 minutes earlier.

Area forecast discussion, Jun 5, 2:00 PM CST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT MON JUN 5 2006

.DISCUSSION...

DAYS 1-2...
85H TEMPS SHOWING LITTLE CHANGE OVER THE NEXT FEW DAYS. IN
GENERAL 85H TEMPS WILL RANGE FROM 24C IN THE NE TO 28-29 IN THE
SW. WITH THIS IN MIND AND LACK OF ANY STRONG DOWNSLOPE OR MIXING
POTENTIAL WILL UNDERCUT THE USUALLY WARM 2M NAM BY A FEW DEGREES.
PCPN CHANCES ALSO DECREASE TOMORROW AND WEDNESDAY AS UPPER RIDGE
BUILDS ACROSS THE AREA FROM THE WEST. OUR NW FLOW TONIGHT SHIFTS
TO THE NORTH...THEN NORTHEAST OVER THE NEXT 60 HOURS. LEE TROFFING
DOES DEVELOP WITH SOME CONVECTION POSSIBLE EACH EVENING OVER ERN
COLORADO BUT BASED ON STEERING FLOW WHAT DEVELOPS IN THE WEST WILL
REMAIN IN THE WEST.

SAT LOOP SHOWING S/W TROF CROSSING NORTHERN COLORADO THIS
AFTERNOON W/ SFC OBS DISPLAYING A TONGUE OF MOISTURE (+55 DWPTS)
EXTENDING ACROSS WESTERN KS INTO ERN COLORADO. 18Z SOUNDING AT DDC
SHOWING 7H TEMP OF 15C WHICH IS CLOSE TO PROGGED MODELS TEMPS OVER
DDC. AT THIS TIME APPEARS THE PROGGED MID LVL BAROCLINIC ZONE IN
OUR NE/ERN MOST CWA THIS EVENING STILL IS ON TRACK. CONVECTION
THIS EVENING IN OUR CWA LOOKING LESS AND LESS LIKELY.

LATER TONIGHT LLJ DEVELOPS AHEAD OF OUR S/W TROF WHICH WAS
LOCATED OVER NRN CO EARLIER TODAY. WAA AND 925-85H MOISTURE AXIS
ALONG THE MID LVL BAROCLINIC ZONE STILL PROGGED OVER OUR N/NE
SECTIONS OF OUR CWA SO WITH THIS IN MIND SEE LITTLE REASON TO
DISAGREE WITH WHAT IS CURRENTLY IN THE GRIDS.HIGH CHC POPS ACROSS
THE N/NE AND SLT CHC POPS IN THE SW.

DAYS 3-7...

MAIN FORECAST CHALLENGES FOR THIS EXTENDED PERIOD ARE HIGH
TEMPERATURES. THE NEW GFS IS IN GOOD AGREEMENT WITH THE EC IN HOT
850MB TEMPS OF 30 TO 32C FROM FRIDAY INTO SUNDAY. THESE HOT 850MB
TEMPS WOULD GIVE SURFACE HIGHS INTO THE CENTURY MARK, SO HAVE WARMED
DAYTIME HIGHS A FEW DEGREES. THE UPPER RIDGE WILL BUILD IN ON FRIDAY
THEN SLOWLY MOVE EAST ON SATURDAY INTO SUNDAY AS A NORTHERN BRANCH
WAVE BEGINS TO MOVE EAST ACROSS THE NORTHERN GREAT LAKES. THEN BY
MONDAY OR TUESDAY A COLD FRONT WILL DROP INTO WESTERN KANSAS WITH
THE NORTHERN BRANCH WAVE. OVERNIGHT LOWS IN THE 60S LOOK REASONABLE.
THE OTHER CONCERN IS IF ANY THUNDERSTORMS FORM IF THE CAP CAN BREAK
IN THE VERY WARM DAYTIME TEMPS. FOR NOW AM THINKING ISOLATED SO WILL
GO DRY FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  88  63  93 /  30   0   0   0
GCK  65  88  61  93 /  30   0   0   0
EHA  63  87  62  94 /  20   0   0   0
LBL  65  89  64  95 /  20   0   0   0
HYS  65  87  61  93 /  40   0   0   0
P28  67  87  67  95 /  30   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/06
Hazardous weather outlook, Jun 5, 4:32 AM CST, 16 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
532 AM CDT MON JUN 5 2006

KSZ030-031-043>046-061>066-074>081-084>090-061000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
532 AM CDT (432 AM MDT) MON JUN 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FRONT IS EXPECTED TO MOVE SOUTH ACROSS THE AREA DURING THE NIGHT
TONIGHT AND SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG IT. A FEW
OF THESE STORMS COULD BECOME SEVERE LATE AT NIGHT INTO THE EARLY
MORNING AND MAINLY EAST OF A DIGHTON...DODGE CITY...COLDWATER LINE.
THE MAIN THREAT WITH THE STORMS WOULD BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

JOHNSON

The radar

The Dodge City radar (KDDC), 114 km away, was scanning. The volume nearest the first event began at 03:10 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Scott

When
June 5, 9:10 PM CST
Where
Scott County, Scott City
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.483, -100.900

Two to three inch diameter tree branches were broken.

Thunderstorm Wind, Scott

When
June 5, 9:15 PM CST
Where
Scott County, 2 mi S of Scott City
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.450, -100.900

Thunderstorm Wind, Scott

When
June 5, 9:20 PM CST
Where
Scott County, 3 mi S of Scott City
Measured
62 kt (71 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.433, -100.900

Many five to six inch diameter tree branches were broken.

Hail, Scott

When
June 5, 9:30 PM CST
Where
Scott County, 8 mi SSW of Grigston
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.383, -100.767

Thunderstorm Wind, Scott

When
June 5, 9:30 PM CST
Where
Scott County, 8 mi SSW of Grigston
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.383, -100.767

Hail, Hodgeman

When
June 5, 10:50 PM CST
Where
Hodgeman County, Jetmore
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.083, -99.900

Thunderstorm Wind, Edwards

When
June 5, 11:26 PM CST
Where
Edwards County, Kinsley
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.917, -99.417

Thunderstorm Wind, Edwards

When
June 5, 11:30 PM CST
Where
Edwards County, Kinsley
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.917, -99.417

Three inch diameter tree branches blown down.

Thunderstorm Wind, Stafford

When
June 6, 12:18 AM CST
Where
Stafford County, 4 mi SW of St John
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.983, -98.800

Numerous trees were reported to be blown down. There was also some unspecified damage to a house.

Thunderstorm Wind, Stafford

When
June 6, 12:18 AM CST
Where
Stafford County, 1 mi E of Dillwyn
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.967, -98.817

Chimney blown off a house.

Thunderstorm Wind, Stafford

When
June 6, 12:18 AM CST
Where
Stafford County, 3 mi WSW of St John
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.000, -98.800

Trees were uprooted.

Hail, Stafford

When
June 6, 12:27 AM CST
Where
Stafford County, St John
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.017, -98.750

Thunderstorm Wind, Pratt

When
June 6, 12:30 AM CST
Where
Pratt County, 6 mi NE of Preston
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.817, -98.467

Tree limbs up to 10 inches in diameter were blown down.

Thunderstorm Wind, Stafford

When
June 6, 12:30 AM CST
Where
Stafford County, 5 mi E of Macksville
Measured
78 kt (90 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.967, -98.867

Huge cottonwood trees were uprooted. Three pivot irrigation sprinklers were overturned. Four power poles were snapped.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520441, 5520442, 5520443, 5520444, 5520445, 5520446, 5520447, 5520448, 5520449, 5520450, 5520451, 5520452, 5520453, 5520454.